Oklahoma, 2003

Damaging Winds and Lightning Strike in Oklahoma, August 9, 2003

August 9, 2003 · NWS OUN · 3 events in 3 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 8:26 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 8, 8:26 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
926 PM CDT FRI AUG 8 2003

CONTINUES TO LOOK LIKE BEST CHANCES WESTERN PORTIONS OF FA HAVE SEEN
FOR AWHILE OCCURRING AFTER MIDNIGHT. HAVE ADJUSTED POPS A LITTLE BY
EXTENDING HIGHER POPS FURTHER SOUTH. OVERALL...GOING FORECAST LOOKS
GOOD. MADE MINOR ADJUSTMENTS TO TEMPS TO BECOME MORE ALIGNED WITH
CURRENT TREND. WILL SEND UPDATE SHORTLY.

MAXWELL

255 PM CDT FRI AUG 8 2003

SIGNAL STILL THERE IN THE MODELS THAT AN MCS WILL DEVELOP TO OUR NW
ACROSS ERN CO/WRN KS THIS EVENING AND THEN WILL PROPAGATE SE INTO NW
OKLAHOMA LATE THIS EVENING. SHOULD BE THE BEST CHANCE FOR RAIN
WESTERN SECTIONS OF THE STATE HAVE SEEN IN A WHILE. COMPLEX WILL
SHIFT S/SE ACROSS WESTERN AS WELL AS PORTIONS OF CENTRAL INTO
SOUTHERN OKLAHOMA AND NORTH TX SATURDAY MORNING BEFORE WEAKENING AND
MOVING SOUTH OF THE AREA. WITH PRECIP AND ASSOCIATED CLOUD
COVER...TEMPS WILL BE TRICKY SATURDAY. WILL LOWER AFTN TEMPS ACROSS
THE BOARD WITH SOUTHERN AREAS POSSIBLE THE COOLEST(REALLY LESS HOT)
AS MUCH OF DAY COULD BE MOSTLY CLOUDY.

MODELS ARE NOW DROPPING MORE ENERGY SOUTH AROUND UPPER RIDGE FOR
SUNDAY AND SUNDAY NIGHT...SO WILL REINTRODUCE SOME LOW POPS ACROSS
EASTERN TWO-THIRDS OF AREA AS POSSIBLE COMPLEX MOVES INTO PARTS OF
THE STATE SUN AFTN AND NIGHT. THIS TREND THEN CONT WITH YET
MORE ENERGY HEADING OUR WAY FOR LATE MONDAY INTO TUE. THIS TIME A
WEAK SFC FRONT WILL ACCOMPANY THE SHORTWAVE. HERE AGAIN TEMPS WILL
BE TRICKY WITH LINGERING CLOUD COVER AND PRECIP.

FOR REMAINDER OF EXTENDED MODELS ARE NOW IN MUCH BETTER AGREEMENT ON
SLOWLY RETROGRADING EASTERN TROUGH THROUGH AREA WITH UPPER RIDGE
BUILDING NE INTO NORTHERN PLAINS INTO GREAT LAKES REGION. THIS WILL
KEEP MID LEVEL WEAKNESS ACROSS MUCH OF TX NORTHWARD INTO OK THROUGH
MUCH OF NEXT WEEK...WITH CONTINUING CHANCE FOR RAIN.

OKC   74   94   71   95  / 40   30   10   20
HBR   74   93   71   97  / 40   40   10   10
SPS   74   94   73   98  / 20   40   10   20
GAG   69   92   68   96  / 60   30   10   20
PNC   71   93   69   94  / 30   20   10   30
DUA   74   96   73   94  / 20   30   10   30

FORECAST ID = 30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 8, 11:19 AM CST, 13 hours 31 minutes before
OKZ004>048-050>052-TXZ083>090-091300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY
TONIGHT ACROSS NORTHWEST AND WEST CENTRAL OKLAHOMA.

DISCUSSION...
A SURFACE LOW OVER SOUTHEAST COLORADO...AND ITS ASSOCIATED FRONTAL
BOUNDARY EXTENDING SOUTHWARD FROM THE LOW...ARE EXPECTED TO PROVIDE
ENOUGH LOWER LEVEL CONVERGENCE...TO INITIATE THUNDERSTORMS LATER
TODAY. A MID LEVEL DISTURBANCE OVER THE CENTRAL ROCKIES THIS
MORNING...WILL PROVIDE ADDITIONAL DESTABILIZATION AND LIFT FOR THE
GREATEST AREAL COVERAGE TO OCCUR OVER EASTERN COLORADO...AND
POSSIBLY THE OKLAHOMA AND TEXAS PANHANDLES. AS THE EVENING AND
OVERNIGHT HOURS PROGRESS...ONE OR MORE CLUSTERS OF THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE SOUTHWARD...POSSIBLY GRAZING THE
WESTERN ONE THIRD OF OKLAHOMA...AND PARTS OF WESTERN NORTH TEXAS. IF
THESE THUNDERSTORMS CAN MAINTAIN THEIR INTENSITY AND MOVE INTO THE
AREA...ISOLATED DAMAGING WINDS MAY ACCOMPANY THEM AS THEY INITIALLY
ENTER THE AREA. OTHERWISE...ADDITIONAL HIGH BASED THUNDERSTORMS
MAY DEVELOP EAST OF THIS AREA AFTER MIDNIGHT...SIMILAR TO WHATS
BEEN EXPERIENCED THE LAST FEW MORNINGS. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDICES AGAIN WILL APPROACH OR EXCEED 105 THIS
AFTERNOON OVER WESTERN NORTH TEXAS AND MOST OF THE SOUTHERN HALF OF
OKLAHOMA.

FIRE DANGER WILL BE IN THE HIGH CATEGORY THIS AFTERNOON ACROSS THE
ENTIRE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER INTO EARLY SATURDAY...ESPECIALLY OVER
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS RETURNING TO THE EASTERN HALF OF OKLAHOMA
SUNDAY AND SUNDAY NIGHT. LOW CHANCES OF RAIN MAY THEN CONTINUE OVER
THE ENTIRE AREA INTO THE MIDDLE OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
HEAT AND HUMIDITY WILL CONTINUE TO DRIVE HEAT INDICES TO NEAR OR
ABOVE THE DANGER LEVEL IN MANY AREAS EACH AFTERNOON AND EARLY
EVENING THROUGH THE WEEKEND. PRECAUTIONS TO MINIMIZE THE IMPACTS OF
HEAT STRESS SHOULD CONTINUE. TEMPERATURES AND ASSOCIATED HEAT
INDICES ARE EXPECTED TO DECREASE SOMEWHAT FROM MONDAY THROUGH
WEDNESDAY.

THE WILDFIRE DANGER ACROSS OKLAHOMA AND WESTERN NORTH TEXAS WILL
REMAIN HIGH UNTIL APPRECIABLE RAINFALL OCCURS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

The radar

The Vance AFB radar (KVNX), 175 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 9, 12:50 AM CST
Where
Ellis County, 8 mi WSW of Arnett
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.083, -99.900

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Jefferson

When
August 9, 6:30 AM CST
Where
Jefferson County, 2 mi W of Ryan
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.017, -97.983

Lightning, Carter

When
August 9, 6:30 AM CST
Where
Carter County, 4 mi W of Fox
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Lightning damaged an oil tank battery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334672, 5334742, 5334743.